Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 55, NWS Las Vegas, NV

July 26, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 26, 2011, 1:15 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 1:15 PM MST (20:15 UTC)
Expired
Jul 26, 2011, 3:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 1:15 PM MSTHEAVY RAIN 1.44Colorado City, AZTHE CO-OP OBSERVER IN COLORADO CITY REPORTED THAT 1.44 INCHES OF RAIN HAD FALLEN IN A 25-30 MINUTE PERIOD. TIME OF EVENT IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WGUS55 KVEF 262015
FFWVEF
AZC015-262215-
/O.NEW.KVEF.FF.W.0055.110726T2015Z-110726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
115 PM MST TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  INCLUDING COLORADO CITY

* UNTIL 315 PM MST.

* AT 112 PM MST...LOCAL LAW ENFORCEMENT REPORTED WATER RISING 
  INTO HOMES IN THE COLORADO CITY AREA AND SEVERAL ROADWAYS 
  HAVE BEEN CLOSED IN COLORADO CITY. HEAVY RAIN FALLING IN 
  THE TERRAIN TO THE NORTHEAST OF COLORADO CITY WILL 
  AGGRAVATE EXISTING CONDITIONS.

* LOCATIONS IMPACTED INCLUDE...COLORADO CITY...PIPE SPRING...PIPE
  SPRING NATIONAL MONUMENT AND KAIBAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3684 11270 3685 11308 3701 11308 3701 11287
      3698 11253 3697 11253

$$

JGG
2 follow-up statements
963 
WGUS75 KVEF 262059
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 PM MST TUE JUL 26 2011

AZC015-262215-
/O.CON.KVEF.FF.W.0055.000000T0000Z-110726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
159 PM MST TUE JUL 26 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
EXTREME NORTHEASTERN MOHAVE COUNTY...

AT 155 PM MST...RADAR INDICATED APPROXIMATELY THREE INCHES OF RAIN 
SINCE 1255 PM AT THE HEAD OF JOHNSON WASH IN SOUTHERN UTAH. JOHNSON 
WASH RUNS INTO NORTHEASTERN MOHAVE COUNTY NEAR THE INTERSECTION OF 
HIGHWAY 89 AND 389. FLASH FLOODING WILL BE POSSIBLE IN THIS AREA. 
LAW ENFORCEMENT IN COLORADO CITY REPORTS WATERS ARE GENERALLY 
RECEDING BUT HIGH WATER IS STILL FLOWING IN SHORT CREEK. ADDITIONAL 
LIGHT RAIN WILL BE POSSIBLE IN THE AREA THROUGH 300 PM.

LOCATIONS IMPACTED INCLUDE...COLORADO CITY...PIPE SPRING...PIPE
SPRING NATIONAL MONUMENT AND KAIBAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3684 11270 3685 11308 3701 11308 3701 11287
      3698 11253 3697 11253

$$

JGG
299 
WGUS75 KVEF 262213
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM MST TUE JUL 26 2011

AZC015-262223-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-110726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
313 PM MST TUE JUL 26 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR EXTREME
NORTHEASTERN MOHAVE COUNTY...

LAW ENFORCEMENT REPORTS FLASH FLOODING IN THE AREA HAS ENDED. RADAR 
CONTINUES TO INDICATE MODERATE RAINFALL OVER AREAS NORTH OF HIGHWAY 
389 NEAR KAIBAB. HIGH WATER IN LOW LYING AREAS AND AREA WASHES WILL 
BE POSSIBLE THROUGH LATE AFTERNOON.

LAT...LON 3684 11270 3685 11308 3701 11308 3701 11287
      3698 11253 3697 11253

$$

JGG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:12 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 10:12 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 AM PDT TUE JUL 26 2011

.SYNOPSIS...DRIER AIR WILL PUSH IN FROM THE WEST TODAY THROUGH
WEDNESDAY. THUNDERSTORM CHANCES WILL MAINLY BE LIMITED TO AREAS EAST
OF LAS VEGAS BY THIS AFTERNOON AND TO JUST MOHAVE COUNTY WEDNESDAY.
MOISTURE WILL BEGIN TO PUSH BACK IN AS EARLY AS THURSDAY...WITH
THUNDERSTORM CHANCES SPREADING AREAWIDE BY SATURDAY. HIGH
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK.
&&

.UPDATE...AN AREA OF WEAK VORTICITY PASSING OVER CLARK AND SOUTHEAST
LINCOLN COUNTY IS RESULTING IN SCATTERED SHOWERS. MEANWHILE...LATEST
WV IMAGERY INDICATES DRY SOUTHWEST FLOW QUICKLY SPREADING FROM WEST
TO EAST ACROSS THE FORECAST REGION...WITH THE LEADING EDGE OF DRIER
AIR LOFT JUST OVER EASTERN CLARK AND SOUTH ALONG THE COLORADO RIVER
VALLEY. NO MAJOR CHANGES WILL BE NEEDED TO THE CURRENT
FORECAST...WITH ANY ACTIVITY DURING THE AFTERNOON STILL EXPECTED TO
BE MAINLY OVER MOHAVE COUNTY.
-KENNEDY-

&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AT 8 TO 10 KNOTS WILL
ACCOMPANY OCCASIONAL SHOWERS THROUGH EARLY AFTERNOON. SKIES WILL BE
BKN TO OVC AT AROUND 14 TO 16KFT WITH SOME LOWERING NEAR SHOWERS.
SOME BRIEF ENHANCEMENT/VARIABILITY IN WINDS WILL BE POSSIBLE WITH
SHOWERS AROUND BUT GUSTS ARE EXPECTED TO REMAIN BELOW 20KTS.
CIGS/VIS ARE NOT EXPECTED TO BE DRAMATICALLY RESTRICTED. SOUTHWEST
WIND GUSTS ARE EXPECTED LATER THIS AFTERNOON BUT THE TIMING IS MORE
CHALLENGING DUE TO THE EARLY MORNING CLOUD COVER.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BKN TO OVC CLOUD COVER AT 14 TO 16K CAN BE EXPECTED
OVER CLARK...LINCOLN...AND MOHAVE COUNTIES TODAY WITH SCATTERED
SHOWERS. A WEST TO EAST REDUCTION IN CLOUD COVER IS EXPECTED THIS
AFTERNOON. WINDS WILL GENERALLY BE BETWEEN 10 TO 15 KTS WITH GUSTS
LIKELY BUILDING IN IN THE AFTERNOON.
-GIBBS-

&&
.PREV DISCUSSION...

253 AM PDT TUE JUL 26 2011

.SHORT TERM...QUITE A BIT OF MOISTURE STILL OVER THE EASTERN HALF OF
THE FORECAST AREA AND SOME SHOWERS AND THUNDERSTORMS LINGERING
OVERNIGHT. THE MOST ACTIVE REGION EARLY THIS MORNING WAS NORTHERN
MOHAVE COUNTY DUE TO THE INFLUENCE OF A DISTURBANCE MOVING
NORTH/NORTHEAST THROUGH WESTERN ARIZONA. MODELS ACTUALLY DEPICT TWO
SEPARATE VORTICES...BOTH OF WHICH WILL MAINLY IMPACT POINTS NORTH
AND EAST OF MOHAVE COUNTY TODAY. DRIER AIR WILL CONTINUE TO PUSH
EAST INTO THE FORECAST AREA DURING THE DAY PUTTING AN END TO THE
SHOWERS OVER MOST OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA THIS
MORNING. MOHAVE COUNTY AND FAR EASTERN PORTIONS OF LINCOLN...CLARK
AND SAN BERNARDINO COUNTY COULD STILL SEE THUNDERSTORMS THIS
AFTERNOON AS MOISTURE AND WEAK INSTABILITY LINGER. IF THE GFS
VERIFIES HOWEVER...THE DRY AIR WILL PUSH EAST A BIT
FASTER...LIMITING ANY THUNDERSTORM CHANCES TO JUST EASTERN MOHAVE
COUNTY. I WENT WITH THE SLOWER NAM12. WHILE THE DRY AIR DOES MAKE
SOME ADDITIONAL EASTWARD PROGRESS TONIGHT AND WEDNESDAY...MODELS
NEVER QUITE FLUSH THE MOISTURE OUT OF MOHAVE COUNTY AND I KEPT A
SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN MOHAVE COUNTY AND ALONG
THE UTAH BORDER IN LINCOLN COUNTY. STRONG HIGH PRESSURE OVER THE
FOUR CORNERS COMBINED WITH THE TROUGH WEAKENING OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES WILL ALLOW MOISTURE TO PUSH RIGHT
BACK IN BY THURSDAY NOW...FASTER THAN EARLIER THOUGHT SO THERE WILL
BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF MOHAVE COUNTY AND UP
ACROSS EASTERN CLARK AND MOST OF LINCOLN COUNTY.

.LONG TERM...FRIDAY THROUGH MONDAY...NOT MUCH CHANGE IN THE GRIDS AS
THE FLOW LOOKS TO REMAIN SOUTHEAST THROUGH MUCH OF THE PERIOD. THIS
SHOULD CONTINUE TO DRAW MOISTURE INTO THE AREA THROUGH THE WEEK AND
BRING A CHANCE OF THUNDERSTORMS TO THE AREA EACH AFTERNOON. GFS IS
SHOWING A COUPLE OF EASTERLY WAVES APPROACHING THE AREA DURING THE
EXTENDED PERIOD AND COULD HELP ENHANCE THUNDERSTORM COVERAGE...
ESPECIALLY TO THE WEST...BUT THESE SEEM TO BE WEAK AND AM NOT
PUTTING MUCH FAITH IN THESE ACTUALLY DEVELOPING AS OF YET. BOTH THE
ECMWF AND GFS ARE SHOWING A DRYING TREND LATE IN THE PERIOD AS A
WEAK TROUGH APPROACHES THE WEST. ONCE AGAIN THIS COULD DRIVE
MONSOONAL MOISTURE EAST...BUT WILL LEAVE A CHANCE OF THUNDERSTORMS
IN FOR THE FAR EASTERN AREAS. TEMPERATURES LOOK TO REMAIN CLOSE TO
NORMAL...BUT IF THE DRIER AIR MOVES IN LATE IN THE PERIOD WE COULD
SEE TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 26, 4:09 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PDT TUE JUL 26 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
409 AM PDT TUE JUL 26 2011 /409 AM MST TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRY AIR WILL CONTINUE TO PUSH IN FROM THE WEST BUT ENOUGH MOISTURE
AND INSTABILITY WILL LINGER TO PRODUCE A CHANCE OF THUNDERSTORMS
IN AREAS GENERALLY EAST OF LAS VEGAS. BRIEF HEAVY RAIN AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL BE LIMITED TO MAINLY EASTERN MOHAVE
COUNTY ON WEDNESDAY AS DRY AIR PUSHES A LITTLE FARTHER EAST. THIS
PUSH OF DRY AIR WILL BE SHORT LIVED HOWEVER. HIGH PRESSURE
STRENGTHENING OVER THE FOUR CORNERS WILL START TO PUSH MOISTURE
BACK INTO THE AREA FROM THE SOUTHEAST THURSDAY AND MOST AREAS WILL
SEE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 12:17 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1217 PM PDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HEAVY RAIN       COLORADO CITY           36.99N 112.98W
07/26/2011  E0.00 INCH       MOHAVE             AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS STREET FLOODING IN COLORADO CITY
            AND SEVERAL BASEMENTS THAT HAVE FLOODED. WATER IS
            GENERALLY RECEEDING AT THIS TIME.

&&

JGG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:23 PM MSTFlash Flood WarningVEFMohave112 min
Jul 26, 11:46 AM MSTAreal Flood AdvisoryVEFMohave90 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.